Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 25, NWS Bismarck, ND

June 10, 20174 counties in North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 10, 2017, 4:22 AM CDT for 4 counties in North Dakota. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2017, 4:22 AM CDT (09:22 UTC)
Expired
Jun 10, 2017, 5:15 AM CDT
In force
53 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Foster County, ND, Kidder County, ND, Sheridan County, ND, Wells County, ND

The radar

The Bismarck radar (KBIS), 123 km from the middle of the area, began a volume at 09:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 4:50 AM CDTTSTM WND GST 582 Ne Bowdon, NDMEASURED MESONET THUNDERSTORM WIND GUST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.4 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2017-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1523 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2017-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1523 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
2862 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

920 
WUUS53 KBIS 100922
SVRBIS
NDC031-043-083-103-101015-
/O.NEW.KBIS.SV.W.0025.170610T0922Z-170610T1015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
422 AM CDT SAT JUN 10 2017

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Wells County in south central North Dakota...
  Sheridan County in south central North Dakota...
  Northwestern Kidder County in south central North Dakota...
  Foster County in southeastern North Dakota...

* Until 515 AM CDT

* At 421 AM CDT, severe thunderstorms were located along a line
  extending from 6 miles northeast of Mcclusky to 11 miles south of
  Goodrich, moving east at 70 mph.

  HAZARD...70 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Carrington, Harvey, Mcclusky, Fessenden, Goodrich, Hurdsfield,
  Grace City, Mchenry, Cathay, Bowdon, Sykeston, Heimdal, Bremen,
  Manfred, Chaseley, Denhoff, Hamberg, Sheyenne Lake, Juanita and
  Wellsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for damaging winds. People outside should move 
immediately to shelter inside a strong building. Stay away from 
windows.

&&

LAT...LON 4733 9931 4733 9948 4730 9948 4728 9958
      4724 10011 4733 10011 4733 10036 4764 10066
      4785 9999 4785 9931 4759 9927 4759 9857
      4754 9850 4747 9850
TIME...MOT...LOC 0921Z 249DEG 62KT 4754 10034 4730 10011 

HAIL...0.75IN
WIND...70MPH
 
$$

HEINERT
3 follow-up statements
838 
WWUS53 KBIS 100948
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
448 AM CDT SAT JUN 10 2017

NDC043-100958-
/O.CAN.KBIS.SV.W.0025.000000T0000Z-170610T1015Z/
Kidder ND-
448 AM CDT SAT JUN 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN KIDDER COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 4739 9930 4735 9961 4739 10009 4751 10025
      4773 10039 4785 9999 4785 9931 4759 9927
      4759 9857 4755 9860
TIME...MOT...LOC 0948Z 249DEG 62KT 4767 9983 4743 9960 

$$

NDC031-083-103-101015-
/O.CON.KBIS.SV.W.0025.000000T0000Z-170610T1015Z/
Wells ND-Sheridan ND-Foster ND-
448 AM CDT SAT JUN 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CDT
FOR WELLS...NORTHEASTERN SHERIDAN AND NORTHERN FOSTER COUNTIES...

At 448 AM CDT, severe thunderstorms were located along a line
extending from 8 miles southeast of Harvey to 12 miles southwest of
Cathay, moving east at 70 mph.

HAZARD...70 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Carrington, Harvey, Fessenden, Goodrich, Hurdsfield, Grace City,
Mchenry, Cathay, Bowdon, Sykeston, Heimdal, Bremen, Manfred,
Chaseley, Hamberg, Sheyenne Lake, Wellsburg, Barlow, Emrick and
Heaton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4739 9930 4735 9961 4739 10009 4751 10025
      4773 10039 4785 9999 4785 9931 4759 9927
      4759 9857 4755 9860
TIME...MOT...LOC 0948Z 249DEG 62KT 4767 9983 4743 9960 

HAIL...0.75IN
WIND...70MPH
 
$$

HEINERT
628 
WWUS53 KBIS 101001
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
501 AM CDT SAT JUN 10 2017

NDC031-083-101010-
/O.CAN.KBIS.SV.W.0025.000000T0000Z-170610T1015Z/
Sheridan ND-Foster ND-
501 AM CDT SAT JUN 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SHERIDAN AND
NORTHERN FOSTER COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 4743 9930 4745 9954 4785 9999 4785 9931
      4759 9927
TIME...MOT...LOC 1000Z 238DEG 67KT 4780 9957 4756 9934 

$$

NDC103-101015-
/O.CON.KBIS.SV.W.0025.000000T0000Z-170610T1015Z/
Wells ND-
501 AM CDT SAT JUN 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CDT
FOR NORTHEASTERN WELLS COUNTY...

At 500 AM CDT, severe thunderstorms were located along a line
extending from 10 miles north of Fessenden to near Cathay, moving
northeast at 70 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Harvey, Fessenden, Cathay, Sykeston, Heimdal, Bremen, Manfred,
Hamberg, Emrick, Heaton and Wellsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4743 9930 4745 9954 4785 9999 4785 9931
      4759 9927
TIME...MOT...LOC 1000Z 238DEG 67KT 4780 9957 4756 9934 

HAIL...<.75IN
WIND...60MPH
 
$$

HEINERT
219 
WWUS53 KBIS 101015
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
515 AM CDT SAT JUN 10 2017

NDC103-101025-
/O.EXP.KBIS.SV.W.0025.000000T0000Z-170610T1015Z/
Wells ND-
515 AM CDT SAT JUN 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WELLS COUNTY HAS
EXPIRED...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been allowed to expire.  However gusty 
winds are still possible with thunderstorms over the next couple of 
hours. 

LAT...LON 4743 9930 4745 9954 4785 9999 4785 9931
      4759 9927
TIME...MOT...LOC 1015Z 249DEG 62KT 4788 9926 4764 9903 

$$

HEINERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 4:15 AM CDT, 7 minutes earlier.

Area forecast discussion, Jun 10, 4:15 AM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
415 AM CDT Sat Jun 10 2017

.SHORT TERM...(Today and tonight)
Issued at 324 AM CDT Sat Jun 10 2017

Global models show a significant speed max of 90 to 110 kts in
southwest flow aloft extending from the Pacific northwest into
the northern plains this Saturday morning. This also reflected in
the 0-6km shear which has been supporting multiple lines of
convection this morning with several long track super cells across
central North Dakota. This excited convection will come to an end
this morning as the latest CAM models lose the updraft helicity
and the CAPE after 12Z.

This will leave some residual showers and a few thunderstorms
Saturday morning across the north but by afternoon the chances
for precip will all but be done.

The southwest flow aloft continues tonight with the next
shortwave trough bringing scattered showers and thunderstorms to
southern North Dakota. Severe weather is not expected tonight.

.LONG TERM...(Sunday through Friday)
Issued at 324 AM CDT Sat Jun 10 2017

This period will focus on an upper low over the southwest CONUS
which will eject northeast into the northern plains beginning
Monday continuing into Wednesday. This will bring much needed
precipitation to the region as the low rotates around and lifts
through the northern plains. While it will not be enough to impact
the the drought this will be the best chance for widespread
precipitation this spring.

After Wednesday the upper low moves into Canada and the chances
for rain decrease and Thursday and Friday will be generally dry.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday evening) Issued
at 1220 aM CDT sat Jun 9 2017

Showers and thunderstorms developing across western North Dakota
will continue to track east and north through early Saturday
morning. Storms may intensify as they move across western and
central North Dakota late tonight, and may produce damaging winds
and large hail.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WAA
LONG TERM...WAA
AVIATION...NJH
Hazardous weather outlook, Jun 9, 10:27 PM CDT, 5 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1027 PM CDT Fri Jun 9 2017

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-110330-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
1027 PM CDT Fri Jun 9 2017 /927 PM MDT Fri Jun 9 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Tonight another round of severe thunderstorms will develop over
southwest North Dakota and move rapidly northeast into central
North Dakota. The main threat with these storms will be damaging
winds up to 70 mph and hail up to the size of golf balls. Wind-
driven large hail is possible. This threat will be highest
between Midnight CDT and 6 AM CDT.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is also a threat of severe thunderstorms Monday and Monday
night, and a lingering threat of severe thunderstorms over parts
of central North Dakota on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and
tonight.

PA

In the hours before

Local storm report, Jun 10, 2:54 AM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
254 AM CDT SAT JUN 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 AM     HAIL             CENTER                  47.11N 101.30W
06/10/2017  E1.00 INCH       OLIVER             ND   PUBLIC

            DIME TO QUARTER SIZE HAIL REPORTED IN
            CENTER.

&&

NH
Special weather statement, Jun 10, 3:02 AM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Bismarck ND
302 AM CDT SAT JUN 10 2017

NDZ023-025-037-100845-
Wells-Stutsman-Foster-
302 AM CDT SAT JUN 10 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WELLS...FOSTER AND
NORTHWESTERN STUTSMAN COUNTIES UNTIL 345 AM CDT...

At 301 AM CDT, a strong thunderstorm was located 13 miles north of
Woodworth, or 13 miles southwest of Carrington, moving east at 60
mph.

Winds gusts to 40 mph and pea size hail are possible with this storm.

Locations impacted include...
Carrington, Kensal, Glenfield, Bordulac, Grace City, Mchenry,
Melville and Juanita.

LAT...LON 4722 9948 4733 9948 4733 9958 4741 9963
      4759 9877 4759 9850 4733 9850 4733 9847
      4732 9847
TIME...MOT...LOC 0801Z 259DEG 52KT 4733 9936

HEINERT
Special weather statement, Jun 10, 3:03 AM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Bismarck ND
303 AM CDT SAT JUN 10 2017

NDZ018>020-033-034-100830-
Oliver-Stark-Mercer-Morton-Dunn-
303 AM CDT SAT JUN 10 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DUNN...NORTHWESTERN
MORTON...NORTHEASTERN STARK...SOUTHWESTERN OLIVER AND SOUTHWESTERN
MERCER COUNTIES UNTIL 330 AM CDT/230 AM MDT/...

At 303 AM CDT/203 AM MDT/, a strong thunderstorm was located 7 miles
northeast of Richardton, or 22 miles northwest of Glen Ullin, moving
northeast at 65 mph.

Wind gusts to 55 mph and penny size hail are possible with this
storm.

Locations impacted include...
Beulah, Hebron, Richardton and Zap.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4681 10226 4706 10247 4737 10179 4692 10129
TIME...MOT...LOC 0803Z 242DEG 57KT 4699 10224

HEINERT
Special weather statement, Jun 10, 3:34 AM CDT, 48 minutes before
Special Weather Statement
National Weather Service Bismarck ND
334 AM CDT SAT JUN 10 2017

NDZ019>021-034-035-100900-
Oliver-Mercer-McLean-Morton-Burleigh-
334 AM CDT SAT JUN 10 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN MCLEAN...
NORTHWESTERN BURLEIGH...NORTH CENTRAL MORTON...OLIVER AND
NORTHEASTERN MERCER COUNTIES UNTIL 400 AM CDT...

At 333 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Beulah to 6 miles south of Hannover.
Movement was northeast at 70 mph.

Wind gusts to 55 mph and penny size hail are possible with these
storms.

Locations impacted include...
Beulah, Washburn, Hazen, Underwood, Wilton, Center, Stanton,
Riverdale, Pick City, Coleharbor, Hannover, Cross Ranch State Park,
Hensler, Fort Clark, Nelson Lake, Price, Falkirk and Sanger.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4767 10110 4715 10054 4690 10147 4731 10191
TIME...MOT...LOC 0833Z 241DEG 60KT 4731 10175 4702 10144

HEINERT
Local storm report, Jun 10, 3:44 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
344 AM CDT SAT JUN 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 AM     TSTM WND GST     HANNOVER                47.11N 101.43W
06/10/2017  M60 MPH          OLIVER             ND   MESONET

&&

NH
Local storm report, Jun 10, 3:51 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
351 AM CDT SAT JUN 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 AM     TSTM WND GST     1 SW HANNOVER           47.10N 101.44W
06/10/2017  E60 MPH          OLIVER             ND   TRAINED SPOTTER

            DURATION OF EVENT WAS ABOUT 10 MINUTES.

&&

AE

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:00 PM CDTSevere Thunderstorm WarningBISPierce15 min
Jun 9, 7:16 PM CDTSevere Thunderstorm WarningBISFoster, Kidder, Stutsman, Wells59 min
Jun 9, 7:53 PM CDTSpecial Weather StatementBISLogan37 min
Jun 9, 8:14 PM CDTSevere Thunderstorm WarningBISFoster61 min
Jun 9, 8:20 PM CDTSevere Thunderstorm WarningBISStutsman55 min
Jun 9, 8:41 PM CDTSevere Thunderstorm WarningBISStutsman37 min
Jun 9, 9:13 PM CDTSevere Thunderstorm WarningBISStutsman46 min
Jun 10, 12:17 AM CDTSpecial Weather StatementBISStark28 min
Jun 10, 12:33 AM CDTSevere Thunderstorm WarningBISMercer, Morton, Stark57 min
Jun 10, 1:18 AM CDTSevere Thunderstorm WarningBISBurleigh, McLean, Morton, Oliver57 min
Jun 10, 2:21 AM CDTSpecial Weather StatementBISKidder39 min
Jun 10, 2:30 AM CDTSpecial Weather StatementBISStark30 min
Jun 10, 3:02 AM CDTSpecial Weather StatementBISFoster43 min
Jun 10, 3:03 AM CDTSpecial Weather StatementBISMercer27 min
Jun 10, 3:34 AM CDTSpecial Weather StatementBISMercer, Oliver26 min
Jun 10, 3:39 AM CDTSevere Thunderstorm WarningBISBurleigh, McLean, Mercer, Oliver, Sheridan51 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.